Iowa, 2024Damaging Winds in Iowa, July 4, 2024
July 4, 2024 · NWS DMX · 2 events in 1 county or zone
Following morning convection over central and southern Iowa tied to a system further south into Missouri, a frontal boundary sweeping across northern into the eastern parts of Iowa by the afternoon to evening resulted in additional showers and thunderstorms. The parameter space overhead included MLCAPE values of 1000+ J/kg and deep layer shear around 40-50+ knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following morning convection over central and southern Iowa tied to a system further south into Missouri, a frontal boundary sweeping across northern into the eastern parts of Iowa by the afternoon to evening resulted in additional showers and thunderstorms. The parameter space overhead included MLCAPE values of 1000+ J/kg and deep layer shear around 40-50+ knots. In particular, Cerro Gordo county received severe thunderstorm wind damage, with estimated gusts around 58 mph. Otherwise, no other reports were received for this particular event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 4, 1:19 PM CST, 2 hours 21 minutes earlier. Its key messages:
- Scattered thunderstorms north and northeast this afternoon and evening. Severe weather possible, primarily in the form of hail, along with locally heavy rainfall.
- Relatively cool and cloudy on Friday with scattered light showers and isolated thunderstorms.
- Steady temperatures from this weekend through the first half of next week, with periodic thunderstorm chances beginning around Saturday night.
Area forecast discussion, Jul 4, 1:19 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
219 PM CDT Thu Jul 4 2024
.KEY MESSAGES...
- Scattered thunderstorms north and northeast this afternoon and
evening. Severe weather possible, primarily in the form of
hail, along with locally heavy rainfall.
- Relatively cool and cloudy on Friday with scattered light
showers and isolated thunderstorms.
- Steady temperatures from this weekend through the first half
of next week, with periodic thunderstorm chances beginning
around Saturday night.
&&
.DISCUSSION...
Issued at 218 PM CDT Thu Jul 4 2024
Well-anticipated thunderstorms are tracking across northern Iowa
early this afternoon, within a region of enhanced instability
ahead of an approaching cold front. Storm intensity has been
held in check by a relative lack of low-level shear, but should
slowly increase over the next few hours leading to a threat of
severe weather primarily in the form of hail as the front and
storms move eastward across the area. Once they clear out later
this evening we will then see several hours of dry and quiet
weather. However, the 500 mb low over Minnesota will drift
slowly southeastward into Wisconsin by Friday morning, spreading
a shield of clouds and light showers/isolated thunderstorms
across parts of Iowa from later tonight in the north and
expanding through the day Friday. Rain will be most likely
across the northeastern half of the state, closer to the low,
but there is enough signal further southwest that low POPs have
been included for virtually the entire forecast area on Friday
afternoon. The clouds will keep temperatures unseasonably low
during the day, and have continued to nudge high temps down with
low to mid 70s forecast across much of the area. This will also
limit instability and severe weather is not expected with the
isolated storms on Friday.
From Friday night into Saturday weak ridging will briefly move
across the area providing a respite, but by Saturday evening, as
a broad mid-level trough begins to carve out over the north
central U.S., the leading shortwave impulse within that trough
will round the base near the South Dakota/Nebraska border and
generate late day thunderstorms over Nebraska that will move
eastward toward Iowa on Saturday night. Current indications are
that decent flow aloft and broad forcing concurrent with the
approaching mid-level shortwave could support some threat of
strong to severe storms in our area, however, this is mitigated
by only modest instability with such a short airmass recovery
time behind the Friday coolness. Even so, with decent warming
and moistening on Saturday afternoon, Saturday night will be a
period to watch for potential severe weather.
During the first half of next week, from Sunday through around
Wednesday, the slowly deepening northern U.S. trough will
dominate our region and prevent any significant warming, with
daily highs generally in the upper 70s to mid 80s during that
time. Subtle impulses moving through the trough will also
provided opportunities for periodic showers and storms, however,
the timing and placement of any such precipitation is highly
uncertain at this range. There are now increasing signals that a
large heat dome building over the southwestern U.S. by the
middle of next week may finally expand eastward and push away
the trough by the following weekend, supporting generally hotter
and drier weather by that time. However, that is beyond the
scope of the 7-day forecast so we will have to wait to see if it
pans out over the next few days.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1214 PM CDT Thu Jul 4 2024
Scattered thunderstorms will affect the area through this
evening, with MCW, FOD, and ALO the sites most likely to be
impacted. Have included targeted TEMPO groups at those terminals
between 19Z and 01Z, with only VC groups further south at
DSM/OTM. Amendments are anticipated based on short-term storm
trends. Once those clear the area after 00Z however, VFR
conditions are expected for much of the night before low
ceilings and light showers move in from the north on Friday
morning. Have included MVFR ceilings and VCSH during that period
at MCW/ALO where impacts are most likely.
&&
.HYDROLOGY...
Issued at 218 PM CDT Thu Jul 4 2024
Most area rivers continue to gradually fall, excepting a few
areas mainly in the Cedar River basin where modest secondary
rises are occurring. Saylorville Reservoir also continues to
slowly rise, with a peak level still forecast near 878 feet on
July 10-11. With scattered thunderstorms moving across the area
today and seasonally high PWATs around 1.5 inches there is some
risk for excessive rainfall in our northern and northeastern
counties through this evening. However, the storms are expected
to be fairly progressive in their movement which mitigates the
threat somewhat. There is a possibility of two or more rounds of
storms impacting a few areas, but even so, recovery time since
last weeks heavy rains and the state of vegetation across the
area also support a relatively low threat of renewed/flash
flooding, at least outside of urban areas.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...None.
&&
DISCUSSION...Lee
AVIATION...Lee
HYDROLOGY...Lee
Hazardous weather outlook, Jul 4, 1:41 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
241 PM CDT Thu Jul 4 2024
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-051200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
241 PM CDT Thu Jul 4 2024
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Scattered thunderstorms are forecast through this evening, first
in northern Iowa this afternoon and then in northeastern and
eastern Iowa before departing around sunset. Some of these storms
could be strong to severe, with large hail the primary threat
along with locally heavy rain.
A few additional thunderstorms may enter northern Iowa from
Minnesota late tonight, well after midnight. Severe weather is not
expected by that time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered showers and isolated thunderstorms are forecast on
Friday, ending in the evening. Severe weather is not anticipated.
Periodic thunderstorm chances return at times from late Saturday
into the middle of next week. Any severe weather potential during
this time will be better evaluated in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed at times through this evening, mainly north
and northeast.
In the hours before
Special weather statement, Jul 4, 2:05 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Des Moines IA
305 PM CDT Thu Jul 4 2024
IAZ004>007-015>017-023>026-050000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond,
and Hampton
305 PM CDT Thu Jul 4 2024
...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...
Scattered thunderstorms will continue to persist across the area
this afternoon into this evening. Small hail, gusty winds and
locally heavy rainfall is expected with stronger thunderstorms.
Jimenez
Thunderstorm Wind, Cerro Gordo
- When
- July 4, 3:40 PM CST
- Where
- Cerro Gordo County, Ventura
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.130, -93.480
Delayed report of large limbs approximately 6-8 inches in diameter down on a home and power lines in Ventura. Time of occurrence estimated by radar.
Thunderstorm Wind, Cerro Gordo
- When
- July 4, 3:55 PM CST
- Where
- Cerro Gordo County, 1.51 mi W of Clear Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.130, -93.410
Delayed report of a boat dock, tree, and garage door damage around Clear Lake. Time of occurrence estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, July 4 to 13, 20244 deaths · 11 events
- Excessive Heat in Arizona, July 4 to 12, 20241 death · 4 events
- Rip Current in North Carolina, July 4, 20241 death · 1 event
- Flash Flood and Hail in Missouri, July 4 to 5, 2024$164,000 · 1 in hail · 22 events
- Wildfire in Washington, July 4 to 7, 2024$241,000 · 1 event
- Damaging Wind in Iowa, July 4, 2024$90,000 · 55 kt wind · 1 event
- Hail and Damaging Wind in Oklahoma, July 4, 2024$52,000 · 1.5 in hail · 6 events
- Hail and Damaging Winds in Oklahoma, July 4, 2024$15,000 · 1.25 in hail · 22 events
- Excessive Heat and Heat in Alabama, July 4, 202418 events
- Flooding in South Dakota, July 4 to 6, 2024$15,000 · 4 events
- Damaging Wind in Indiana, July 4, 2024$15,000 · 61 kt wind · 1 event
- Tornado and Hail in New Mexico, July 4 to 5, 20241.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199308, 1199309.